Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 4, NWS Bismarck, ND

March 12, 200818 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Mar 12, 2008, 2:48 AM MDT for 18 counties in North Dakota. It took effect at Mar 12, 2008, 5:00 AM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2008, 2:48 AM MDT (08:48 UTC)
In effect from
Mar 12, 2008, 5:00 AM MDT
Expired
Mar 12, 2008, 6:00 PM MDT
In force
13 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 120848
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
348 AM CDT WED MAR 12 2008

...NORTHWEST WINDS OF 25 TO 45 MPH EXPECTED ACROSS WESTERN AND
PORTIONS OF CENTRAL NORTH DAKOTA TODAY...

.A STRONG COLD FRONT PUSHING THROUGH CENTRAL NORTH DAKOTA THIS
MORNING WILL BRING GUSTY NORTHWEST WINDS OF 25 TO 45 MPH TO WEST
AND PORTIONS OF CENTRAL NORTH DAKOTA TODAY. THE STRONGEST WINDS
WILL BE FELT ACROSS THE SOUTHWEST WHERE WIND GUSTS COULD REACH 45
MPH. ELSEWHERE OVER THE NORTHWEST AND CENTRAL SECTIONS WINDS OF
25 TO 35 MPH WITH SOME GUSTS TO 40 MPH WILL BE MORE COMMON. THE
WINDS WILL QUICKLY SUBSIDE THIS EVENING. DRIVERS OF HIGH PROFILE
VEHICLES AND THOSE WORKING ON ROOFTOPS SHOULD BE ESPECIALLY
CAREFUL TODAY.


NDZ001-002-009>011-017>021-031>035-040>046-121700-
/O.NEW.KBIS.WI.Y.0004.080312T1100Z-080313T0000Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...MINOT...WATFORD CITY...KILLDEER...BEULAH...HAZEN...
CENTER...GARRISON...BEACH...MEDORA...DICKINSON...MANDAN...
BISMARCK...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON
348 AM CDT WED MAR 12 2008 /248 AM MDT WED MAR 12 2008/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

GUSTY NORTHWEST WINDS WILL SPREAD ACROSS WEST AND CENTRAL NORTH
DAKOTA THIS MORNING AND CONTINUE THIS AFTERNOON. THE WINDS WILL
QUICKLY DIMINISH THIS EVENING. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
ABELING
2 follow-up statements
000 
WWUS73 KBIS 121655
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1155 AM CDT WED MAR 12 2008

...NORTHWEST WINDS OF 25 TO 45 MPH EXPECTED ACROSS WESTERN AND
PORTIONS OF CENTRAL NORTH DAKOTA TODAY...

.STRONG NORTHWEST WINDS OF 25 TO 45 MPH ARE EXPECTED TO DEVELOP
THIS AFTERNOON OVER WESTERN AND PORTIONS OF CENTRAL NORTH
DAKOTA...BEHIND AN EXITING COLD FRONT. THE STRONGEST WINDS WILL
BE FELT ACROSS THE SOUTHWEST WHERE WIND GUSTS COULD REACH 45 MPH.
ELSEWHERE OVER THE NORTHWEST AND CENTRAL SECTIONS WINDS OF 25 TO
35 MPH WITH SOME GUSTS TO 40 MPH WILL BE MORE COMMON. THE WINDS
WILL QUICKLY SUBSIDE THIS EVENING. DRIVERS OF HIGH PROFILE
VEHICLES AND THOSE WORKING ON ROOFTOPS SHOULD BE ESPECIALLY
CAREFUL THIS AFTERNOON.

NDZ001-002-009>011-017>021-031>035-040>046-130000-
/O.CON.KBIS.WI.Y.0004.000000T0000Z-080313T0000Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...MINOT...WATFORD CITY...KILLDEER...BEULAH...HAZEN...
CENTER...GARRISON...BEACH...MEDORA...DICKINSON...MANDAN...
BISMARCK...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON
1155 AM CDT WED MAR 12 2008 /1055 AM MDT WED MAR 12 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

GUSTY NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
SPREAD ACROSS WEST AND CENTRAL NORTH DAKOTA THIS AFTERNOON. THE
WINDS WILL QUICKLY DIMINISH EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
TWH
000 
WWUS73 KBIS 122355
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT WED MAR 12 2008

...THE WINDS IN WESTERN AND CENTRAL NORTH DAKOTA WILL CONTINUE TO
DIMINISH THIS EVENING...

.STRONG NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 35 TO 40 MPH
EARLY THIS EVENING WILL DIMINISH RAPIDLY TO NORTHWEST WINDS 10 TO
20 MPH. THE WINDS WILL BE BELOW WIND ADVISORY CRITERIA SO THE
ADVISORY WILL BE ALLOWED TO EXPIRE.

NDZ001-002-009>011-017>021-031>035-040>046-130100-
/O.EXP.KBIS.WI.Y.0004.000000T0000Z-080313T0000Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...MINOT...WATFORD CITY...KILLDEER...BEULAH...HAZEN...
CENTER...GARRISON...BEACH...MEDORA...DICKINSON...MANDAN...
BISMARCK...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON
655 PM CDT WED MAR 12 2008 /555 PM MDT WED MAR 12 2008/

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING. 

STRONG NORTHWEST WINDS OF 20 TO 30 MPH WITH A FEW GUSTS OF 35 TO
40 MPH CAN BE EXPECTED EARLY THIS EVENING...BUT THE WINDS WILL
DIMINISH RAPIDLY TO 10 TO 20 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 11, 8:22 PM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, Mar 11, 8:22 PM MDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
922 PM CDT TUE MAR 11 2008

.UPDATE...LEADING EDGE OF THE UPPER LEVEL SHORTWAVE IS NOW IN
WESTERN NORTH DAKOTA AND SATELLITE SHOWS COLD TOPPED CLOUDS
ASSOCIATED WITH THE WAVE. LOCAL RADARS ALSO SHOWING SOME
RETURNS...BUT IT APPEARS TO BE MAINLY ALOFT. AS THE WAVE MOVES
INTO THE FORECAST AREA IT SHOULD INTENSIFY A LITTLE AND THE
CHANCE OF PRECIP SHOULD INCREASE. DEVILS LAKE IS 34 DEGREES AND
ESTEVAN IS IN THE MID 30S. THE WARM FRONT/SURFACE TROUGH IS IN
WESTERN ND AND THE NAM MOVES IT SLOWLY EAST. TEMPERATURES WILL BE
SLOW TO FALL UNDER THE CLOUDS AND ON WARM SIDE OF THE TROUGH...SO
BEST CHANCE OF FREEZING PRECIP WILL BE MAINLY IN THE EASTERN
COUNTIES AS FORECAST. PREVIOUS FORECAST HAS A GOOD TREND AND ONLY
NEEDS MINOR ADJUSTMENTS SO WILL NOT ISSUE AN UPDATE UNTIL CLOSER
TO MIDNIGHT CDT.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT TUE MAR 11 2008/

SHORT TERM...
FORECAST PROBLEM IN THE SHORT TERM WILL BE PRECIPITATION TYPE AND
CHANCES TONIGHT...THEN WINDS ON WEDNESDAY...WITH LINGERING
PRECIPITATION THROUGH THE SHORT TERM. MODELS IN PRETTY GOOD
AGREEMENT WITH TIMING OF THE SURFACE AND UPPER AIR FEATURES. NAM AND
GFS ARE DIFFERING ON THEIR QPF AMOUNTS...WITH A COMPROMISE THE MOST
LIKELY SOLUTION...BUT FOLLOWED THE GFS FOR DETAILS. GFS AND
ESPECIALLY NAM FORECAST BUFR SOUNDINGS INDICATE THAT THE PRECIP TYPE
WILL BE EITHER RAIN OR FREEZING RAIN. GFS HINTS AND MAYBE SOME
FROZEN PRECIP AFTER MIDNIGHT FAR NORTH...BUT FOR NOW WILL STICK WITH
A RAIN AND FREEZING RAIN MIX OVERNIGHT.

THE UPPER TROUGH SWINGS ACROSS THE CWA DURING THE DAY WEDNESDAY.
THIS WILL RESULT IN COOLER UPPER TEMPERATURES NORTH...AND THEREFORE
A CHANCE OF SNOW SHOWERS. IT WILL ALSO PROVIDE A UNIDIRECTIONAL FLOW
WITH ITS PASSAGE...ALLOWING FOR MID-LEVEL WINDS TO WORK DOWN TO THE
SURFACE...WITH A NEARLY ADIABATIC FLOW TO AROUND 750 MB. THE
SOUTHWEST IS EXPECTED TO SEE THE STRONGEST WINDS. WILL ALERT LATER
SHIFTS BUT NOT PLANNING ON ANY WIND HIGHLIGHTS AT THIS TIME. THE
STRONG WINDS WILL KEEP TEMPERATURES ABOVE NORMAL FOR TOMORROW.

BEYOND WEDNESDAY...WE REMAIN IN A NORTHWEST FLOW WITH OCCASIONAL
IMPULSES PROVIDING ENOUGH INSTABILITY FOR A FEW FLURRIES OR SNOW
SHOWERS. HAVE MADE MINIMAL CHANGES TO EXISTING GRIDS...KEEPING
COLDER TEMPERATURES AND SLIGHT CHANCE SNOW CHANCES NORTH AND EAST.
WITH WARMER DRIER CONDITIONS IN THE SOUTHWEST.

LONG TERM...SATURDAY THROUGH TUESDAY...
THE MODELS REMAIN IN FAIRLY GOOD AGREEMENT WITH THE 500 MB TROUGH
OVER THE WEST THIS WEEKEND AND INTO EARLY NEXT WEEK. BEGINNING
SATURDAY NIGHT AND CONTINUING THROUGH THE WEEKEND PIECES OF ENERGY
FRAGMENT OUT OF THE MAIN TROUGH AND ARE EJECTED NORTHEAST TOWARD
THE DAKOTAS. THIS HAS A SPRING LOOK AND FEEL TO IT BUT FORECAST
LIFTED INDEX ARE STILL NOT VERY EXCITING SO WILL NOT MENTION ANY
CONVECTION OR THUNDER AT THIS TIME. ITS THAT TIME OF YEAR WHEN WE
WILL HAVE TO START THINKING ABOUT THIS SOONER THAN LATER. MONDAY
MORNING THE GFS KEEPS THE UPPER FLOW SPLIT WITH NORTHERN ENERGY
SKIMMING ACROSS THE CANADIAN BORDER WHILE THE SOUTHERN STREAM
APPEARS TO BE THE MOST POTENT WITH A COLORADO SURFACE LOW
DEVELOPING AND KICKING OUT INTO THE CENTRAL PLAINS. ONCE AGAIN
WITH NORTH DAKOTA WEATHER REMAINING SOMEWHAT UNEVENTFUL AND NORTH
OF THIS SYSTEM. MADE NO SIGNIFICANT CHANGES TO THE EXTENDED GRIDS
AS THE WIDESPREAD CHANCE OF SNOW WAS ALREADY COVERED AND
TEMPERATURES WILL BE SEASONABLE.

AVIATION...
CLOUDS WILL INCREASE AND LOWER ACROSS WEST AND CENTRAL NORTH
DAKOTA AFTER MIDNIGHT. SOME PATCHY MVFR MAY OCCUR IN THE VICINITY
OF WIDELY SCATTERED SHOWERS. DYNAMICS SUPPORT THE POSSIBILITY OF
SOME FREEZING RAIN POSSIBLE DURING THE EARLY MORNING HOURS WITH
BETTER CHANCES AT JMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Mar 11, 3:24 AM MDT, 23 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
424 AM CDT TUE MAR 11 2008

NDZ005-013-023-025-036-037-047-048-050-051-120930-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
424 AM CDT TUE MAR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF LIGHT FREEZING RAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>004-009>012-017>022-031>035-040>046-120930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
424 AM CDT TUE MAR 11 2008 /324 AM MDT TUE MAR 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.